Illinois, 2003

High Wind in Illinois, November 13, 2003

November 13, 2003 · NWS LOT · 18 events in 18 counties and zones

Strong low pressure moved across the upper midwest and the upper great lakes during the afternoon and evening hours of November 13th. A strong cold front from this low moved across northern Illinois during the early afternoon hours.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong low pressure moved across the upper midwest and the upper great lakes during the afternoon and evening hours of November 13th. A strong cold front from this low moved across northern Illinois during the early afternoon hours. Winds increased to 40 to 50 mph across northern Illinois with gusts as high as 60 mph. Trees, tree limbs, and power lines were blown down across many parts of northern Illinois. The AWOS equipment at Morris and Pontiac both recorded peak wind gusts to 59 mph. The AWOS in Peru measured a peak wind gust to 58 mph. A large tree fell onto a house near Crystal Lake in McHenry county causing significant damage to the house. A pontoon boat was blown off its trailer near Polo along Route 26 in Ogle county. A garage door was blown off a garage in Joliet in Will county. Several utility poles were broken near Essex in Kankakee county. A man suffered minor injuries when the high winds blew bricks off a building on the North side of Chicago in Cook county. Another woman suffered minor injuries when a tree fell on the car she was driving in Oswego in Kendall county. Over 100,000 customers lost power during the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 13, 1:40 PM CST, 20 minutes earlier.

Area forecast discussion, Nov 13, 1:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
140 PM CST THU NOV 13 2003

.PUBLIC DISCUSSION FOR AFTERNOON GRIDS/ZONES...

STLT IMAGERY AND SFC OBS SHOW STRONG LOW NOW WELL EAST OF THE
AREA...WITH COOL HIGH PRESSURE BUILDING STRONGLY INTO THE CENTRAL
AND SOUTHERN PLAINS. VERY DRY AIRMASS NOW IN PLACE...WITH SFC
DEWPOINTS IN THE TEENS AND LOW 20S MOST AREAS. WITH THE GRADIENT
RELAXING AND CLEAR SKIES...EXPECT TEMPERATURES TO DROP A CATEGORY OR
SO BELOW NORMALS TONIGHT.

MODELS CONSISTENT IN SLIDING SURFACE HIGH THROUGH THE TENNESSEE
VALLEY OVERNIGHT...TURNING OUR WINDS AROUND TO SW BY DAYBREAK.
COLUMN WARMS SIGNIFICANTLY AS WAA KICKS IN...SO EXPECT DECENT TEMP
RECOVERY FRIDAY.

AVN/GFS/MAV CONTINUE TO OVEREMPHASIZE MOISTURE RETURN ASSOCIATED
WITH WEAK UPPER LOW MEANDERING ACROSS THE MIDWEST OVER THE
WEEKEND...SO WILL CONTINUE TO LEAVE FCST DRY...ALBEIT WITH A FAIR
AMOUNT OF CLOUDINESS.

STRONGER NORTHERN STREAM SYSTEM TO AFFECT THE AREA MON/TUE...WITH
MODERATING CONDITIONS THEREAFTER.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
WIND...GRADUALLY RELAXING GRADIENT SHOULD RESULT IN WINDS SLOWLY
DIMINISHING...MORE NOTABLY AFTER AROUND 21Z...AND TO NOT MUCH MORE
THAN 10 KNOTS BY SUNSET.
CLDS...VERY DRY AIRMASS. SOME PATCHES OF SC WHICH MAY MIX OUT DURING
THE AFTERNOON AND WILL CERTAINLY BY GONE BY SUNSET.
VSBY... P6SM.
&&

.LOT...WATCHES/WARNINGS/ADVISORIES
.IL...NONE
.IN...NONE
.LK MICH...NONE

&&
Hazardous weather outlook, Nov 13, 6:00 AM CST, 8 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019-LMZ740>746
-766-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF THE LAKE AND THE NEARSHORE
WATERS. HIGH WINDS AND WAVES WILL GRADUALLY SUBSIDE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, La Salle

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
La Salle forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

High Wind, Ogle

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
Ogle forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

High Wind, Lee

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
Lee forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

High Wind, De Kalb

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
De Kalb forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

High Wind, Boone

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

High Wind, McHenry

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

High Wind, Kane

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

High Wind, Kendall

When
November 13, 2:00 PM CST to 9:00 PM CST
Where
Kendall forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

High Wind, Grundy

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Grundy forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

High Wind, Livingston

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Livingston forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

High Wind, Lake

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

High Wind, Cook

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Cook forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER

High Wind, Du Page

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

High Wind, Will

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Will forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC

High Wind, Kankakee

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Kankakee forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

High Wind, Iroquois

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Iroquois forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

High Wind, Ford

When
November 13, 3:00 PM CST to 9:00 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332253, 5332254, 5332255, 5332256, 5332257, 5332258, 5332259, 5332260, 5332261, 5332262, 5332263, 5332264, 5332265, 5332266, 5332267, 5332268, 5332269, 5332270.